Lithium is a drug that doctors prescribe to people with bipolar disorder. It can help prevent and treat manic and depressive episodes. Lithium works by stabilizing a person’s mood.
Bipolar disorder is a condition that causes rapid shifts in a person’s mood, energy and activity levels, and concentration. Without treatment, it can affect a person’s ability to carry out daily tasks.
Lithium is often a long-term treatment for bipolar disorder. It can decrease the intensity of manic and depressive episodes, making symptoms less severe. This article looks at the uses of lithium and its side effects, risks, and potential interactions with other drugs.
Lithium is an effective mood stabilizer. It is often a long-term treatment for bipolar disorder and can reduce the intensity of the mood shifts a person with bipolar disorder can experience.
People take lithium orally, either as a pill or in liquid form.
- a feeling of elation
- energized behavior
- an elevated, expansive, or irritable mood
- a significant increase in energy
- changes in judgment
For experts to classify behavior as manic, it must cause significant disturbance to a person’s social or occupational functioning. It must also involve three of the following:
- inflated self-esteem or grandiosity
- increased quantity of speech or pressured speech
- decreased need for sleep
- racing thoughts
- difficulty concentrating
- increase in goal directed behavior
- engaging in activities that may have detrimental outcomes, such as excessive spending
Lithium can also treat the symptoms of a depressive episode, such as:
- low energy
- loss of interest in activities
- feelings of extreme sadness
- periods of hopelessness
- suicidal thoughts
See the last section of this article for information on how to get help if you or someone you know is experiencing suicidal thoughts.
People who take lithium may experience several common side effects, including:
- nausea and vomiting
- dizziness or drowsiness
- hand tremors
- dry mouth
- increased thirst
- changes in appetite
- increased urination
- hair loss or thinning of hair
- an irregular heartbeat
Too much lithium in the body can lead to a condition called lithium toxicity, which can be mild, moderate, or severe. Symptoms of mild lithium toxicity are similar to the side effects listed above.
Moderate lithium toxicity
- muscle weakness
- loss of coordination
- blurred vision
- ECG changes
- hypertonia, which causes stiffness in the arm and leg muscles
Severe lithium toxicity may cause:
The signs of lithium toxicity are obvious, and the condition is easy to manage. However, without treatment, severe lithium toxicity can cause brain damage or even death.
Too much lithium over time can also cause serotonin syndrome, an accumulation of serotonin in the body that can be life threatening. Symptoms include:
- dilated pupils
- excessive sweating
- rapid heartbeat or tachycardia
- muscle rigidity
A person taking lithium who thinks they may have lithium toxicity or serotonin syndrome should seek medical help immediately.
Lithium is safe for people over the age of 7 years old. However, there are some situations where people may wish to speak with a doctor before taking lithium.
Pregnancy and breastfeeding
Some research has suggested a link between taking lithium during pregnancy and an increase in the chances of congenital malformations, including Ebstein’s anomaly, a heart valve defect. For this reason, pregnant people should check with a doctor before taking lithium.
If a person already taking lithium becomes pregnant, they should discuss their lithium dosage with a doctor.
Lithium does pass into breast milk during nursing. Therefore, doctors do not recommend that a person nurses their child while taking lithium.
People should also speak with a doctor before taking lithium if they have:
Lithium can interact with some other medicines, causing potentially serious effects.
Drugs that affect serotonin levels
People who take lithium and drugs that affect serotonin levels in the body are at an increased risk of developing serotonin syndrome. These medications include antidepressants such as selective serotonin reuptake inhibitors, serotonin and norepinephrine reuptake inhibitors, and monoamine oxidase inhibitors.
Drugs and substances that affect lithium levels
Lithium has a
The following drugs can increase the concentration of lithium in the body and the risk of developing lithium toxicity:
- diuretics, such as hydrochlorothiazide, furosemide, and bumetanide
- nonsteroidal anti-inflammatory medications, such as Ibuprofen, naproxen, celecoxib, and diclofenac
- angiotensin receptor blockers, such as valsartan, olmesartan, and losartan
- angiotensin converting enzyme inhibitors, such as enalapril, captopril, benazepril, and fosinopril
Other substances and medications can lower lithium levels in a person’s body and decrease the drug’s effects. These include:
- theophylline, a medication that treats some breathing issues
- acetazolamide, a drug commonly used in people with altitude sickness, glaucoma, and other health conditions
It is best for people who take lithium to speak with a healthcare professional before changing their intake of any agent that can increase or decrease lithium levels in the body, for example, by switching to a low sodium diet. They should also avoid excessive or abrupt changes in their caffeine intake.
A person usually takes lithium 1–3 times per day, with or without food.
Doctors advise people who are taking lithium to maintain adequate hydration but report any excessive thirst.
A doctor will often prescribe a low initial dose of lithium. They will monitor the lithium level in the person’s blood and gradually adjust the dosage over time as needed. It generally takes around 5 days for lithium to reach a
Doses can range from 600–1,200 milligrams. However, some people may require a higher amount depending on their weight or their symptoms.
A person with bipolar disorder may not always be aware of their condition and may not recognize changes in mood and behavior. If an individual believes they may have bipolar disorder, they should seek help from a doctor.
People with bipolar disorder should speak with a doctor regularly to evaluate how their treatment is working. They may also wish to talk with a mental health professional about other care.
When taking lithium, a person should report any worsening of sleep or intensifying symptoms of mania or depression to the doctor who prescribed their medication, as they may require an adjustment in their dosage. People should speak to a doctor if they begin to experience symptoms of lithium toxicity or serotonin syndrome listed above.
A person should also seek urgent medical care if they are having suicidal thoughts, thinking of self-harming, or feel that they are a danger to themselves or other people.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours per day at 800-273-8255. During a crisis, people who are hard of hearing can use their preferred relay service or dial 711 then 800-273-8255.
Lithium is a common medication that doctors use to treat bipolar disorder. It works as a mood stabilizer and can help decrease the intensity of manic episodes while also making the symptoms of depressive episodes less severe. Lithium can also be an effective treatment for unipolar depression.
A person should always follow the recommended dose of lithium, as too much can cause lithium toxicity.
Symptoms of moderate lithium toxicity include confusion, increased heart rate, delirium, and agitation. Symptoms of severe lithium toxicity include increased temperature, seizures, and low blood pressure. Severe lithium toxicity is serious and can be life threatening.
If a person has symptoms of lithium toxicity, they should seek medical help right away.